North Carolina, 2021

Rip Current in North Carolina, April 18, 2021

April 18, 2021 · NWS ILM · 1 event in 1 county or zone

A strong rip current resulted in a fatality at Kure Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A strong rip current resulted in a fatality at Kure Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 18, 2:58 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 18, 2:58 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
358 PM EDT Sun Apr 18 2021

.SYNOPSIS...
Weak low pressure moving south of Cape Fear will bring small
rain chances to Southeast North Carolina Monday, with another
chance of rain along the coast late Tuesday. A dry cold front
will cross the area late Wednesday, with cool and dry high
pressure moving in Thursday and Friday. A storm system will
approach from the Gulf Coast states on Saturday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Satellite shows scattered cumulus beginning to feed on a weak sea
breeze boundary which will continue to meander inland this
afternoon. A dry environment in place along with help from a
subsidence inversion aloft is making shower development difficult
over this area. Therefore, expect most folks in our ares to remain
rain-free this evening as a weak wave of low pressure continues to
move offshore. Overnight lows will stay in the upper 50s with
increasing cloud cover out of the south due to the proximity of the
aforementioned disturbance. More defined and well-organized
shortwave will approach the area on Monday. We will still be stuck
in a dry environment with a significant subsidence inversion around
700 mb. In addition, dry air advection above the inversion will
likely limit shower chances after Monday morning. Will keep the
mention of a few low-topped showers possible due to such a potent
energy center traversing northern NC and southern VA, but the best
chance looks to be earlier in the day. High temperatures will jump
into the upper 70s to near 80 with skies clearing during the
afternoon. Good radiational cooling and dry surface layer will allow
overnight temperatures to drop into the upper 40s to around 50.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Weak sfc low pressure passes well off to the S on Tue, and
included just low end PoPs over SE areas mainly for the Tue
night period where mid-level shortwave energy will be
strongest. Any precip will be light, and kept thunder out of the
forecast at this point. Temps will be near normal for late
April...highs in the low 70s along the coast, with mid/upr 70s
inland.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A strong cold front crosses the area late Wed, and maintained
previous thinking that moisture will be quite lacking so expect
the front to pass by dry with only a few clouds. Breezy SW flow
becomes NW behind the front Wed night, remaining gusty at
times. With this setup, bumped up low temps Wed night a bit as
guidance often has a low bias with temps when winds stay
elevated overnight. The CAA weakens into Thu and Fri as sfc
high pressure moves through the area, with temps about 5-10
degrees below normal both days. Next chance of rain arrives over
the weekend. The 12Z GFS has a much stronger southern stream
system than the ECMWF, but they both show a good chance of rain
over the weekend regardless so bumped up PoPs to 50-60% Sat/Sat
night.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions will continue through the next 24 hours.
An afternoon cumulus deck has popped up at 7000-8000ft, in part
due to the seabreeze. This seabreeze may also spawn a light
shower this afternoon near KILM, but confidence on that is quite
low. Winds will continue to be under 10kts with varying
direction. Winds calm by sunset. May have some MVFR fog that
develops before sunrise for the coastal terminals, and possibly
KLBT, though there should be a little more mixing there that
inhibits fog. Any fog that forms should erode away by 12-13Z.
Winds become northwesterly at 8-10kts towards the end of the TAF
period.

Extended Outlook...VFR, with occasional middle and high clouds
as several weak waves traverse the region. A moderately strong
cold front Wednesday night may bring restrictions.

&&

.MARINE...
Through Monday Night:
Winds remain light and variable this evening as a weak surface
low continues to move offshore. SC coastal waters could see a
brief enhancement of the gradient as the low pulls away from the
coastline, therefore expect southerly winds around 10 knots. A
weak boundary will push through the area tomorrow afternoon,
bringing southerly winds to a northerly direction; still
remaining around or less than 10 knots through Tuesday morning.
Seas generally 2-3 feet.

Tuesday Through Friday:
Weak sfc high pressure passes offshore on Tue, with SE flow in
its wake up to 10-15 kt over the coastal waters. SW winds then
increase through the day Wed as the pressure gradient increases
ahead of an approaching cold front. Following the cold fropa Wed
evening, CAA appears moderate so SCA conditions are likely, and
bumped up wind speeds a bit above guidance. Seas only make it to
around 5 ft, but gusts up to 30 kt are possible. Improving
marine conditions then for Thu and Fri as sfc high pressure
passes through the area.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...IGB
MARINE...MAS/21
Hazardous weather outlook, Apr 18, 2:46 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
346 PM EDT Sun Apr 18 2021

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
192000-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
346 PM EDT Sun Apr 18 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-192000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
346 PM EDT Sun Apr 18 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small Craft Advisory conditions likely Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
April 18, 4:45 PM EST
Where
Coastal New Hanover forecast zone
Deaths
1 direct, 0 indirect
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

A 40 year old high school teacher drowned attempting to rescue two children in a rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal New Hanover2021-04-1840FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956863.